The dark brown eyes of a 6-month-old infant in Thailand temporarily turned indigo blue after receiving a common COVID-19 treatment.
Unusual transformation: The remarkable incident, published in Frontiers in Pediatrics, involved an infant diagnosed with COVID-19 after experiencing a fever and cough for just a single day. Doctors prescribed favipiravir, a widely used antiviral treatment approved by the Thai Ministry of Public Health for children with mild to moderate symptoms of the virus.
Just 18 hours after the medication, the child’s mother noticed a shift in her baby’s eye color from dark brown to bright blue.
A medical mystery: Puzzled by the phenomenon, medical experts were left with no definitive explanation for the temporary eye discoloration. While some posited that the fluorescence might be linked to favipiravir itself, its metabolites or additional tablet components such as titanium dioxide and yellow ferric oxide, they were unable to pinpoint the exact mechanism that made it possible.
A doctor’s hypothesis: Dr. Vik Sharma, a London-based eye surgeon not involved in the case, explained to Live Science that the bluish hue may be attributed to how the human body processes the favipiravir after ingestion. He posited that fluorescent chemicals released by the drug somehow end up accumulating in the cornea.
“Usually the color of the eye is determined by the iris, not the cornea and is determined by the amount of pigment that is present in the iris from birth,” he explained.
About the drug: Favipiravir is an antiviral medication first discovered in Japan and originally approved in China to combat COVID-19 due to its effectiveness against RNA-based viruses. It has gained approval in several countries for COVID-19 treatment, including Russia and Italy, but has yet to receive the green light from the FDA in the U.S.
Previous research has highlighted a connection between the drug’s concentration and fluorescence intensity, particularly in human hair and nails.
Recovery and further research: According to the infant’s doctors, the child did not sustain any damage to his vision and successfully recovered from COVID-19. After discontinuing the treatment, his eye color eventually reverted to its natural dark brown hue. However, the long-term effects of the peculiar side effect remain uncertain. Researchers noted that further studies are needed to understand the precise cause and potential consequences of this intriguing medical anomaly.